Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 108, NWS Charleston, SC

August 22, 2004Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 22, 2004, 4:55 PM EDT for Colleton County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2004, 4:55 PM EDT (20:55 UTC)
Expired
Aug 22, 2004, 5:45 PM EDT
In force
50 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Colleton County, SC

The radar

The Charleston,SC radar (KCLX), 50 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 222055
SVRCHS
SCC029-222145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
455 PM EDT SUN AUG 22 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLLETON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 545 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS.  THIS STORM WAS LOCATED NEAR WALTERBORO...OR ABOUT OVER
  WALTERBORO...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  WALTERBORO...
  ROUND O...
  COTTAGEVILLE...
  JACKSONBORO...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3305 8068 3290 8080 3271 8047 3289 8039

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:15 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 22, 2:15 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
215 PM EDT SUN AUG 22 2004

.SHORT TERM /TONIGHT AND MONDAY/...FRONT DRAPED ACROSS NORTHERN
BERKELEY COUNTY THIS AFTERNOON WILL SLOWLY SAG SOUTHWARD THROUGH THE
EVENING. HIGH CHANCE POPS WILL CONTINUE EARLY TONIGHT...WITH THE
POTENTIAL FOR TRAINING OF STORMS AS THEY TRACK ALONG THE FRONT.
EXPECT FRONT TO BE NEAR THE SAVANNAH RIVER BY MIDNIGHT AND PRECIP
CHANCES TO TAPER OFF SOMEWHAT. WITH FRONT IN VICINITY...EXPECT
ANOTHER ROUND OF LOW CLOUDS AND FOG BY DAYBREAK. FOR MONDAY...FRONT
WILL SUPPLY TRIGGER FOR ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS...WITH POTENTIAL FOR HEAVY RAIN ONCE AGAIN.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...WEDGE WILL PERSIST
THROUGH MUCH OF THE WEEK...WHICH WILL KEEP FRONT IN OR NEAR THE AREA
THROUGH WEDNESDAY NIGHT. THE FRONT...SEA BREEZE BOUNDARY...AND
POSSIBLE DIFFERENTIAL HEATING BOUNDARIES AS FOG/LOW CLOUDS BURN OFF
EACH MORNING WILL CONTINUE TO BE FOCI OF MAINLY AFTERNOON AND
EVENING CONVECTION EACH DAY.

&&

.MARINE...VEERING OF THE WINDS WILL GRADUALLY OCCUR AS THE FRONT
PUSHES THROUGH THE SC WATERS TONIGHT. FRONT WILL BEGIN TO AFFECT THE
GA WATERS BY TOMORROW AFTERNOON. LONG NE FETCH WILL BEGIN TO BE FELT
IN THE NORTHERN SC WATERS BY WED NIGHT...SO WILL KEEP IN 2-3 FT SEAS
THROUGH THE PERIOD.

&&

.AVIATION...LOW CIGS ARE SLOWLY LIFTING AT BOTH TERMS AS TEMPS WARM.
FRONT JUST NORTH OF CHS WILL KEEP MAIN THREAT OF TS AT CHS. LATER
TONIGHT...ESP AT CHS TERM...CIGS WILL LOWER AND FOG WILL BE A THREAT
AS FRONT SAGS SOUTH. MVFR CONDITIONS ALSO POSSIBLE AT SAV...MAINLY
DUE TO LOWERING VSBYS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

PM/JR
Hazardous weather outlook, Aug 22, 4:44 AM EDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
444 AM EDT SUN AUG 22 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-231100-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
444 AM EDT SUN AUG 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG/SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE REGION TODAY. SEVERAL OF THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...LOCALLY
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. AN ISOLATED
SEVERE THUNDERSTORM WITH WINDS IN EXCESS OF 60 MPH AND LARGE HAIL IS
ALSO POSSIBLE...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 22, 1:23 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
123 PM EDT SUN AUG 22 2004

SCZ045-221830-
BERKELEY-
123 PM EDT SUN AUG 22 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 230 PM
EDT...

AT 123 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
SAINT STEPHEN TO 4 MILES EAST OF NEWLAND...OR ALONG A LINE EXTENDING
FROM SAINT STEPHEN TO 10 MILES NORTHWEST OF MCCLELLANVILLE...MOVING
EAST AT 10 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WILDER...WADBOO...THOMAS CORNER...STONY LANDING...SIMPSON
CROSSING...JAMESTOWN...SHULERVILLE...SAINT STEPHEN...RUSSELLVILLE...
PINOPOLIS AND PINEVILLE THROUGH 230 PM EDT. THIS INCLUDES LAKE
MOULTRIE.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

IN ADDITION...VERY HEAVY RAINS WILL ALSO OCCUR...RESULTING IN MINOR
FLOODING PROBLEMS.

MOVE INSIDE IMMEDIATELY IF STORMS APPROACH YOUR LOCATION. IF ON LAKE
MOULTRIE GET TO A SAFE HARBOR IMMEDIATELY. IF CAUGHT ON THE OPEN
WATERS STAY AWAY FROM ALL METAL OBJECTS.

PM
Special weather statement, Aug 22, 3:19 PM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT SUN AUG 22 2004

SCZ045-050-222000-
BERKELEY-CHARLESTON-
319 PM EDT SUN AUG 22 2004

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY AND CHARLESTON
COUNTY THROUGH 400 PM EDT...

AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ABOUT 8 MILES WEST OF
MCCLELLANVILLE...MOVING EAST AT 15 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND AWENDAW...WAMBAW
CORNER...THOMPSON CORNER...SOUTH SANTEE...MCCLELLANVILLE...HALFWAY
CREEK...GERMANTOWN AND BUCK HALL THROUGH 400 PM EDT.

HAIL UP TO PEA SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24
Special weather statement, Aug 22, 4:19 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
419 PM EDT SUN AUG 22 2004

SCZ050-222115-
CHARLESTON-
419 PM EDT SUN AUG 22 2004

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 515 PM
EDT...

AT 417 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 8 MILES SOUTHEAST OF
WHITEHALL TERRACE...OR ABOUT 17 MILES EAST OF CHARLESTON...NEARLY
STATIONARY. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND WHITEHALL TERRACE AND CHANDLER THROUGH 515 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:20 PM EDTFlash Flood WarningCHSBerkeley115 min
Aug 22, 3:58 PM EDTSpecial Marine WarningCHS92 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.